Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS St. Louis, MO

March 19, 2003Calhoun County, Greene County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 19, 2003, 8:34 PM CST for Calhoun County, Greene County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 8:34 PM CST (02:34 UTC)
Expired
Mar 19, 2003, 9:15 PM CST
In force
41 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Calhoun County, IL, Greene County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 200234
SVRSTL
ILC013-061-200315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
832 PM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALHOUN COUNTY IN SOUTHWEST ILLINOIS
  GREENE COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 915 PM CST

* AT 832 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HARDIN...MOVING NORTHEAST AT 35 MPH. THE  
  PUBLIC REPORTED GOLF BALL SIZE HAIL BETWEEN TROY AND WINFIELD AT   
  HIGHWAYS 47 AND W AROUND 810 PM CST.

* LOCATIONS IN THE PATH...
  CARROLLTON
  WHITE HALL

LARGE HAIL CAN INFLICT SERIOUS INJURY AND CAUSE EXTENSIVE PROPERTY
DAMAGE. TAKE SHELTER INSIDE OF A STURDY BUILDING NOW...AND STAY AWAY
FROM WINDOWS

LAT...LON 3923 9074 3907 9065 3940 9022 3954 9058

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:10 PM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Mar 19, 2:10 PM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CST WED MAR 19 2003

QUICK DISCUSSION TODAY AS CONVECTION IN CWFA IS ON THE
INCREASE...

STILL DEALING WITH OUR SPRING STORM FOR THIS SHORT TERM
PACKAGE.  THE ETA AND THE GFS BOTH HANDLE THE STORM VERY SIMILARLY.
THE CLOSED LOW IS FORECAST BY BOTH MODELS TO OPEN UP BY 18Z TOMORROW
AND GET INGESTED INTO ANOTHER WAVE DIVING DOWN OUT OF CENTRAL CANADA
AT THAT TIME.  THAT UPPER LEVEL LOW SHOULD PROVIDE THE IMPETUS TO
FINALLY GET THE ATMOSPHERE IN GEAR AND MOVE ALL OF THE WEATHER OUT
OF OUR AREA.  NEW QPF FORECASTS TAKE ALL OF THE RAIN OUT OF THE AREA
AFTER 18Z ON FRIDAY...BUT WITH NORTHERN WAVE GRAZING NORTHERN
MISSOURI...DO NOT FEEL REALLY GOOD ABOUT PULLING POPS TOO EARLY ON
FRIDAY.

ETA MOS LOOKS WAY TOO HIGH FOR TEMPS ON THURSDAY...WILL GO WITH A
FWC/MAV BLEND...AND LEAN HEAVIER ON THE FWC AS MAV LOOKS A BIT TOO
COOL.  WILL IN FACT LEAN ON FWC/MAV THROUGHOUT REMAINDER OF SHORT
TERM FOR TEMPERATURES.

EXTENDED...HIGH PRESSURE RIDGE CONTINUES TO CONTROL WEATHER THROUGH
SUNDAY AND MONDAY.  SHOULD KEEP OUR WEATHER DRY THROUGH THOSE TWO
DAYS.  NEXT THE NEXT SHORT WAVE ROLLS OFF THE ROCKIES ON TUESDAY
MORNING...WHICH SHOULD HELP TO DESTABILIZE THE ATMOSPHERE AT THAT
TIME.  HAVE POPS GOING ON TUESDAY ALREADY...AND SEE NO REASON NOT TO
CONTINUE WITH THEM AND EXTEND INTO WEDNESDAY.  COLD FRONT ALONG
SHORT WAVE PUSHES THROUGH THE AREA ON WEDNESDAY...SO THAT WILL
PROBABLY BE OUR COOLEST DAY IN THE EXTENDED.  SUCCESSIVE RUNS OF THE
PSU ENSEMBLE GFS ARE TRENDING WARMER FOR DAYS 4 THRU 7.  NOT SURE IF
THIS THE MODEL IS TRYING TO TELL US SOMETHING...OR IF THIS IS JUST
THE VARIABILITY WE NORMALLY SEE IN THE TRANSITION SEASONS.  ONE
STANDARD DEVIATION IS RANGING FROM BETWEEN 2 AND 5 DEGREES FOR BOTH
HIGHS AND LOWS IN THE EXTENDED...WHICH ENGENDERS SOME CONFIDENCE IN
THE MODEL SOLUTIONS.  WILL GO CLOSE TO THE ENSEMBLE MOS TEMPS AND
POPS THROUGH THE PERIOD.

.STL...NONE

CARNEY
Hazardous weather outlook, Mar 19, 7:35 AM CST, 12 hours 59 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
735 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER SOUTHEAST
MISSOURI ALONG AND SOUTH OF A LINE FROM COLUMBIA TO ST LOUIS TO STE.
GENEVIEVE MISSOURI. A WEATHER DISTURBANCE OVER OKLAHOMA IS FORECAST
TO DEVELOP NORTHEAST LATER TODAY AND TONIGHT MOVING TOWARD MISSOURI.
DAYTIME HEATING WILL MAKE THE AIR RATHER UNSTABLE AND LOCALLY SEVERE
STORMS CONTAINING LARGE HAIL OR STRONG WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE LOW PRESSURE CENTER OVER OKLAHOMA WILL LIFT NORTHEAST INTO
MISSOURI THURSDAY AND A COLD FRONT EXTENDING SOUTH FROM THE LOW
PRESSURE CENTER COMBINED WITH UNUSUALLY COLD AIR ALOFT WILL
MAKE THE AIR UNSTABLE AGAIN THURSDAY AND POSSIBLY TRIGGER
ANOTHER ROUND OF THUNDERSTORM ACTIVITY BEFORE THE WHOLE SYSTEM MOVES
TO THE EAST THURSDAY NIGHT AND FRIDAY.
THERE IS A SLIGHT CHANCE THAT SOME STORMS COULD BE SEVERE ON
THURSDAY.

THE NEXT CHANCE FOR SIGNIFICANT THUNDERSTORM ACTIVITY WILL BE ON
MONDAY AFTERNOON OR MONDAY NIGHT WHEN ANOTHER COLD FRONT MOVES
THROUGH THE AREA...COLLIDING WITH WARM HUMID AIR THAT RETURNS TO THE
AREA THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND TONIGHT AND
POSSIBLY BY MIDDAY AGAIN ON THURSDAY. KEEP ABREAST OF LOCAL FORECASTS
THROUGHOUT THE TWO DAY PERIOD.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

PEDIGO

In the hours before

Local storm report, Mar 19, 3:57 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    10S HERMANN               MO   0.75 INCH HAIL
03/19/03   GASCONADE                      REPORTED BY GASCONADE
                                          COUNTY SHERIFFS
                                          DEPARTMENT.

0235 PM    FESTUS                    MO   1.00 INCH HAIL
03/19/03   JEFFERSON                      REPORTED BY MISSOURI
                                          HIGHWAY PATROL.

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.